Can you have acupuncture for lower back pain if you are on warfarin for atrial fibrillation?

A: There is no reason not to have acupuncture when you are taking warfarin.
 
We publish a Guide to Safe Practice for our members which provides detailed guidance on issues like this, and on the treatment of people on anti-coagulant medication we wrote:
  

Patients on anti-coagulant medication

You must take great care when needling patients who are taking anti-coagulant drugs such as Warfarin. Only very superficial needling with fine needles (0.20mm) is recommended.

The risk appears small but internal bleeding leading to compartment syndrome can have extremely serious consequences. There is one report in the medical literature of a case of compartment bleeding following acupuncture in a patient taking anti-coagulants (see link to article at the end of this section).

Warfarin prevents the body from metabolising vitamin K. Vitamin K controls the formation of a number of coagulation factors in the liver and is an essential substance for blood clotting. Vitamin K is present in most of the foods that are considered to be blood-forming according to Chinese medicine such as green leafy vegetables. This is important to consider if you are giving dietary advice to patients on Warfarin since these foods can lessen the desired effect of the drug.

Patients are put on Warfarin or other anti-coagulants for a number of different reasons. These may be purely preventive if, for example, the patient suffers from atrial fibrillation or has mechanical heart valves, or because of recent surgery, stroke, heart attack or thrombosis. The dosage of the medication depends on the desired amount of anti-coagulation for that particular condition.

Every patient on Warfarin has to undergo tests on a regular basis to check how long it takes for their blood to clot. The frequency of these tests depends on the dosage of their medication and their condition. It is good practice to encourage your patient to have more frequent tests while they are receiving a course of acupuncture as the treatment can positively influence their blood values and may require their Warfarin dosage to be reduced.

Ask your patient for their INR (international normalised ratio). The INR is a ratio established by measuring the prothrombin time (PT), which is the length of time it takes for the patient’s blood to clot, and then by comparing this value to an average.

In a healthy person the INR is about 1.0. Patients on Warfarin tend to have an INR somewhere between 2.0 and 3.0 or even higher, depending on the desired amount of anti-coagulation. A higher INR signifies a stronger effect of anti-coagulation.

The main risk associated with acupuncture is internal bleeding. Depending on the depth of needling and the underlying structures involved this may be insignificant, but there is a chance that it can result in compartment syndrome. Although the risk is small this condition can have serious consequences and often requires surgery.

Needling should only be done superficially and with fine needles. The higher the INR, the greater the risk of bleeding. Patients with an INR of 3.5 (sometimes therapeutically necessary in the treatment of valvular disease) or higher should be treated with greater care.

It is also advisable not to use guasha and cupping on patients on anti-coagulants since these techniques tend to draw blood to the upper layers of the skin and can cause severe and prolonged bruising to larger areas of the body.

Further information and research articles can be found on the internet. Here are a few examples:

www.medicalacupuncture.com/aama_marf/journal/vol13_2/case4.html

www.doctorslounge.com/hematology/labs/inr.htm

http://aim.bmj.com/cgi/content/abstract/20/2-3/105

Our members will always take these factors into account when treating, especially when they are dealing with a problem which might require slightly more vigorous needling. The majority of UK trained practitioners, however, use very fine needles and very gentle techniques, and we have had very few reported cases over the years of bruising or bleeding after treatment in people taking warfarin or other anti-coagulant medication.